Lithium and venlafaxine interaction: A case of serotonin syndrome
Serotonin syndrome, which occurs as a result of enhanced serotonin concentration in the central nervous system, is a well-known adverse effect of serotonin-active medications. The concomitant use of antidepressant drugs associated with lithium as a co-adjuvant seems to increase the risk of this adverse reaction. We report a case of the serotonin syndrome during treatment with lithium and venlafaxine, an antidepressant with a dual selective re-uptake inhibition mechanism, and review the literature for similar cases. A 71-year-old woman developed serotonin syndrome while receiving treatment with moderate doses of lithium and venlafaxine for refractory depression. She had been taking higher doses of venlafaxine during the previous months with no significant secondary effects. Use of the Naranjo adverse drug reaction probability algorithm indicated a probable relationship between serotonin syndrome and treatment with lithium and venlafaxine.
[Show abstract] [Hide abstract] ABSTRACT: Introduction Because the multimodal antidepressant vortioxetine is likely to be coadministered with other central nervous system (CNS)-active drugs, potential drug–drug interactions warrant examination. Objective These studies evaluated whether there are pharmacokinetic and/or pharmacodynamic interactions between vortioxetine and ethanol, diazepam, or lithium. Methods This series of phase I studies included healthy men and women (only men in the lithium study) aged 18–45 years. The ethanol study was a randomized, double-blind, two-parallel group, four-period crossover study in which subjects received a single dose of vortioxetine (20 or 40 mg) or placebo with or without ethanol, and the diazepam study was a randomized, double-blind, placebo-controlled, two-sequence, two-period crossover study in which subjects received a single dose of diazepam following multiple doses of vortioxetine 10 mg/day or placebo. These two studies evaluated the effect of coadministration on standardized psychomotor parameters and on selected pharmacokinetic parameters of each drug. The lithium study was a single-blind, single-sequence study evaluating the effect of multiple doses of vortioxetine 10 mg/day on the steady-state pharmacokinetics of lithium. Results Concomitant administration of vortioxetine and single doses of either ethanol or diazepam had no significant effect on the psychomotor performance of subjects compared with administration of ethanol or diazepam alone. Vortioxetine had no significant effect on the pharmacokinetics of ethanol, diazepam, or lithium, and ethanol had no significant effect on the pharmacokinetics of vortioxetine. Conclusions Concomitant administration of these agents with vortioxetine was generally well tolerated, with no clinically relevant drug–drug pharmacokinetic or pharmacodynamic interactions identified.0Comments 0Citations
- "Nonetheless, lithium has a narrow therapeutic index and has been reported to cause AEs (e.g. diarrhea, confusion, tremor, dizziness, agitation) when used in combination with serotonin reuptake inhibitors . In the pharmacodynamic evaluations in these studies, the concomitant administration of vortioxetine and single doses of either ethanol or diazepam had no significant impact on psychomotor performance compared with the administration of ethanol or diazepam alone. "
[Show abstract] [Hide abstract] ABSTRACT: In treatment of manic-depressive conditions long-term lithium therapy may be combined with an effective and relatively safe antidepressant venlafaxine. Combined overdose may increase the risk of early toxicity of both drugs and of delayed lithium intoxication, responding to symptomatic and renal replacement therapy. We present a patient with combined lithium and venlafaxine self-poisoning with nothing but delayed signs of lithium intoxication with the emphasis on early and late treatment. 41-year old woman attempted suicide by large amount of lithium and venlafaxine. On admission she was asymptomatic, but with increased serum lithium over 5mmol/L. After gastric lavage, active charcoal and laxative administration she was receiving IV fluids. After a delay of 63 hours she deteriorated acutely by disorientation, confusion, fasciculation and tremor and was readmitted to Intensive care unit. In spite serum lithium decreased to 2mmol/L clinical signs were attributed to delayed lithium intoxication. After symptomatic and renal replacement therapy the patient’s condition improved after few days. We conclude that decontamination procedures are effective in particular for venlafaxine poisoning. If increased serum lithium levels are noted renal replacement therapy may be started even in asymptomatic patients as delayed lithium intoxication is most likely after few days.0Comments 0Citations
- "However, the occurence of serotonin syndrome may be decreased by intensive elimination of the drugs by gastric lavage, charcoal administration and forced diarrhoea [13,14]. In addition, venlafaxine may be eliminated also by active metabolism through cytochrome 2D6, being genetically determined [10,12]. In our patient early vomiting, early gastric lavage, active charcoal administration and laxatives were administered to eliminate the drugs from the bowel. "
- [Show abstract] [Hide abstract] ABSTRACT: The serotonin syndrome is characterized by features of neuromuscular hyperactivity, autonomic instability, and alteration of mental status. It is the clinical manifestation of serotonin toxicity resulting from the combination of drugs that cause increased intra-synaptic serotonin activity. Antidepressant drugs and drugs of abuse are well-recognized causes. The syndrome can also be triggered by a variety of other drugs with serotonergic effects, including opioids, appetite-suppressant drugs, herbal products and drugs used for anxiety, migraine, and Parkinson's disease.0Comments 4Citations